Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Albany, NY

August 1, 2006Dutchess County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 1, 2006, 3:58 PM EDT for Dutchess County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2006, 3:58 PM EDT (19:58 UTC)
Expired
Aug 1, 2006, 5:00 PM EDT
In force
62 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Dutchess County, NY

The radar

The Albany radar (KENX), 93 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 2:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1889 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1889 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 011958
SVRALY
NYC027-012100-
/O.NEW.KALY.SV.W.0113.060801T1958Z-060801T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
358 PM EDT TUE AUG 1 2006

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUTCHESS COUNTY IN EAST CENTRAL NEW YORK

* UNTIL 500 PM EDT

* AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR AMENIA...OR ABOUT 19 MILES
  NORTH OF SHERMAN...AND MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES NORTHEAST OF BAINS CORNER BY 405 PM EDT

LAT...LON 4198 7355 4183 7370 4166 7352 4156 7354
      4174 7351 4186 7349

$$

KL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:39 AM EDT, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 1, 11:39 AM EDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1139 AM EDT TUE AUG 1 2006

.SHORT TERM /REST OF TODAY/...

WILL ISSUE UPDATE...MAINLY TO TWEAK MAX TEMPS DOWNWARD A FEW
DEGREES...ESP ACROSS CENTRAL AND N. LOW/MID LEVEL CLOUD DEBRIS
FROM EARLIER MCS SLOW TO ERODE...AND THUS EXPECT MAX TEMPS TO
REACH MID-UPPER 90S...STAYING BELOW 100 IN MOST AREAS.
HOWEVER...DEEPER VALLEYS IN FAR S COULD APPROACH 100. AS FOR TSTM
POTENTIAL...LOOKS LIKE BEST CHANCE WILL BE ACROSS HIGHER TERRAIN
OF CATSKILLS...AND FAR N...AND THUS WILL MAINTAIN SLIGHT CHC POPS
IN THOSE AREAS FOR ISOLATED SHOWER/TSTM LATE THIS AFTN INTO EARLY
THIS EVE.

NO OTHER CHANGES AT THIS TIME...LOOKS LIKE WED WILL BE THE HOTTEST
DAY OF STRETCH.

&&

.PREV DISCUSSION...
 /ISSUED 612 AM EDT TUE AUG 1 2006/

SHORT TERM /REST OF TODAY/...
WE UPDATED THE ZONE FORECAST FOR SHOWERS AND THUNDERSTORMS THAT
FORMED SOUTH OF THE MAIN MESOSCALE CONVECTIVE COMPLEX. THESE WERE
MOVING VERY RAPIDLY SOUTHEASTWARD ACROSS THE LAKE GEORGE SARATOGA
REGION. THE SOUTHERN FRINGE OF THE SHOWERS WILL BRUSH THE NORTHERN
PORTION OF THE CAPITAL DISTRICT. ANIMATIONS OF THE WATER VAPOR
IMAGERY SUGGEST SOME DRYING OVER WESTERN AND CENTRAL NEW YORK
INDICATING SOME EASTWARD PROGRESSION TO THE NEARLY STATIONARY
ZONE OVER NORTHEASTERN NEW YORK AND CENTRAL NEW ENGLAND.
CONVECTIVE DEBRIS CLOUDINESS IS LIKELY TO BE AROUND FOR SEVERAL
HOURS THIS MORNING...BUT A GOOD DEAL OF SUNSHINE IS LIKELY FROM
LATE MORNING THROUGH THE BALANCE OF THE DAY. SO WE DONT THINK
THAT THE MORNING CLOUDINESS WILL HAVE MUCH IMPACT ON THE HIGH
TEMPERATURES TODAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...EXCESSIVE HEAT WARNING FOR CTZ001-013 UNTIL 8 PM WEDNESDAY.
MA...EXCESSIVE HEAT WARNING FOR MAZ001-025 UNTIL 8 PM WEDNESDAY.
NY...HEAT ADVISORY FOR NYZ032-033-058-063 UNTIL 8 PM WEDNESDAY.
  ...EXCESSIVE HEAT WARNING FOR NYZ038>043-047>054-059>061-064>066-
     082>084 UNTIL 8 PM WEDNESDAY.
VT...EXCESSIVE HEAT WARNING FOR VTZ013-015 UNTIL 8 PM WEDNESDAY.
  ...HEAT ADVISORY FOR VTZ014 UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...KL/NAS
Hazardous weather outlook, Aug 1, 3:20 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT TUE AUG 1 2006

CTZ001-013-MAZ001-025-NYZ059>061-064>066-021115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
320 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID HUDSON
VALLEY...BERKSHIRES AND LITCHFIELD COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 665 IN EFFECT UNTIL 9 PM.

EXCESSIVE HEAT WARNING IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXCESSIVE HEAT WARNING IN EFFECT WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING
COUNTIES...LITCHFIELD...BERKSHIRE...COLUMBIA...ULSTER...DUTCHESS...AND GREENE.

NYZ058-063-021115-
WESTERN GREENE-WESTERN ULSTER-
320 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN CATSKILLS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORM WATCH 665 IN EFFECT UNTIL 9 PM.

HEAT ADVISORY IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT ADVISORY IN EFFECT WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ACTIVATED IN THE FOLLOWING COUNTIES...GREENE
AND ULSTER.

NYZ038>043-047>054-082>084-VTZ013-015-021115-
SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-
NORTHERN WARREN-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
EASTERN WINDHAM-
320 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOHAWK VALLEY...CAPITAL
DISTRICT...LAKE GEORGE SARATOGA REGION...AND SOUTHERN VERMONT
EXCEPT THE GREEN MOUNTAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXCESSIVE HEAT WARNING IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXCESSIVE HEAT WARNING IN EFFECT WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ032-033-VTZ014-021115-
NORTHERN HERKIMER-HAMILTON-WESTERN WINDHAM-
320 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
GREEN MOUNTAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT ADVISORY IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT ADVISORY IN EFFECT WEDNESDAY.

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

OKEEFE

In the hours before

Special weather statement, Aug 1, 2:12 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
212 PM EDT TUE AUG 1 2006

NYZ060-061-011900-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
212 PM EDT TUE AUG 1 2006

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN COLUMBIA
COUNTY THROUGH 3 PM...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR KINDERHOOK...OR ABOUT 8
MILES WEST OF CHATHAM...AND MOVING SOUTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHATHAM BY 220 PM EDT
PHILMONT BY 225 PM EDT
AUSTERLITZ BY 230 PM EDT

KL
Local storm report, Aug 1, 3:13 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
313 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 NW COXSACKIE          42.38N 73.84W
08/01/2006                   GREENE             NY   NWS EMPLOYEE

            TENTS BLOWN OVER AT FARMERS MARKET AT NEW BALTIMORE REST
            AREA ON THURWAY I-87. ALSO A FEW TREES TOPS SHEARED OFF.

0231 PM     TSTM WND DMG     GHENT                   42.33N 73.62W
08/01/2006                   COLUMBIA           NY   EMERGENCY MNGR

            TREE DOWN IN GHENT BLOCKING ONE LANE OF ROUTE 66

&&
Local storm report, Aug 1, 3:36 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
336 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GHENT                   42.33N 73.62W
08/01/2006                   COLUMBIA           NY   DEPT OF HIGHWAYS

            2 ELM TREES AND 1 BLACK WALNUT TREE DOWN BLOCKING PART OF
            ORCHARD RD

&&

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:41 AM EDTSevere Thunderstorm WarningALYHamilton49 min
Aug 1, 2:31 PM EDTSevere Thunderstorm WarningALYColumbia44 min
Aug 1, 3:07 PM EDTSevere Thunderstorm WarningALYDutchess53 min
Aug 1, 4:42 PM EDTSevere Thunderstorm WarningALYGreene48 min
Aug 1, 5:03 PM EDTSevere Thunderstorm WarningALYColumbia57 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.